Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 21, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 16, 2023, 10:05 PM CDT for Burleson County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2023, 10:05 PM CDT (03:05 UTC)
- Expired
- Mar 16, 2023, 10:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Burleson County, TX
The radar
The Ft Hood radar (KGRK), 56 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 16, 6:17 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 3.1 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2071 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted.
500
WUUS54 KHGX 170305
SVRHGX
TXC051-170330-
/O.NEW.KHGX.SV.W.0021.230317T0305Z-230317T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
1005 PM CDT Thu Mar 16 2023
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Northwestern Burleson County in southeastern Texas...
* Until 1030 PM CDT.
* At 1004 PM CDT, a severe thunderstorm was located over Alcoa Lake,
or near Rockdale, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Caldwell and Chriesman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for southeastern
Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3069 9669 3067 9660 3040 9681 3043 9685
3043 9687 3046 9688 3046 9690 3047 9691
3049 9690 3050 9691 3051 9690 3054 9692
3054 9694 3056 9696
TIME...MOT...LOC 0304Z 298DEG 18KT 3060 9707
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 6:14 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Mar 16, 6:14 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
614 PM CDT Thu Mar 16 2023
...New AVIATION...
.SHORT TERM...
(This evening through Friday Night)
Issued at 410 PM CDT Thu Mar 16 2023
The passage of a series of a midlevel shortwave ahead of the
approach of a strong cold front overnight tonight has allowed for
scattered thunderstorms to develop across the area this afternoon,
with radar imagery indicating the potential for small hail in
some storms thus far. As the aforementioned shortwave continues to
progress eastward, some additional activity is expected over the
next 2-3 hours. The potential for severe storms has thus far been
limited by the presence of a weak capping inversion aloft. Breaks
in the cloud cover to our west may be indicative of some better
conditions for destabilization in our area this afternoon, and as
such locations to the north of I-10 still need to be monitored for
strong storm development in the immediate term.
While scattered showers may continue to impact the area,
thunderstorm activity should temporarily diminish after 5pm tonight.
Our attention at that point will turn to the approach of a strong
surface cold front, along with associated thunderstorm activity,
overnight. Latest surface observations indicate the boundary just to
the north of the D/FW Metroplex. As it continues to push to the
southeast over the course of the evening, persistent south winds
will continue to provide ample low-level moisture transport.
Furthermore, latest guidance continues to indicate surface-based
instability of 1500-2000 J/kg present during the evening/overnight
period.
The most recent suite of high-resolution guidance shows the line
of storms associated with the front arriving around an hour or two
earlier, reaching the Brazos Valley around 11pm, the Houston area
around 2-3am, and the coast around 5-6am. Strong wind gusts are
expected to be the main threat accompanying these storms, with the
potential for severe wind gusts highest to the north of I-10.
Additionally, brief heavy downpours will be briefly possible along
the main line of storms, producing rainfall total totals of
around 1" (with some locally higher amounts possible).
As the line of storms pushes offshore, trailing stratiform showers
will persist well into tomorrow morning, although additional
rainfall accumulation is unlikely to be significant. A more pressing
impact will be the shift to a moderate to strong northwest wind
behind the boundary. Sustained wind speeds of around 25 mph are
possible for most locations in the wake of the front, with gusts as
high as 40 mph. Winds will gradually diminish over the course of the
remainder of the day but will still remain elevated heading into
Saturday.
A major temperature shift will accompany the boundary as a robust
push of cooler and drier air enters the region. Lows tonight will
reach the mid to upper 40s, dropping into the low/mid 40s tomorrow
night. Highs on Friday will mainly be confined to the 50s, with
widespread cloud cover working to inhibit daytime heating as skies
remain slow to clear.
Cady
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 410 PM CDT Thu Mar 16 2023
Cold (or cool) and cloudy weather should persist through the week-
end as the flow aloft remains out of the W/SW. Per this pattern it
will be hard to discount the idea of at least some low POPs (~20%)
given chances of embedded weak disturbances traversing the area in
this upper flow. However, the better rain chances should occur Mon
and Tues due to the proximity and passage of a coastal trough from
the SW to the E/NE.
Clouds and persistent N/NE winds through the weekend into Mon will
keep temperatures on the cooler side heading into the start of the
week. For Sun/Mon, highs are expected to be in the 50s...with lows
mostly in the 40s (upper 30s possible for the northern CWA). Winds
shifting to the E (by Tues) and then SE (by Weds) should help warm
daytime high temperatures back into the 60s and 70s (respectively).
41
&&
.AVIATION...
(00Z TAF Issuance)
Issued at 541 PM CDT Thu Mar 16 2023
The thunderstorm threat is coming to an end for a few hours as the
storms progress east into Louisiana - however thunderstorms will
return later tonight as a cold front will moves through the
region. This front will move from the northwest to the southeast
moving through CLL around 4z, IAH around 7z, and then through GLS
around 9z (give or take an hour). The thunderstorms that accompany
this frontal passage will bring a chance for variable gusty winds
and low visibility due to rainfall. Scattered showers will linger
through the morning across the area ending in the early afternoon.
MVFR CIGs around 1500ft will persist until the frontal passage,
then CIGS will lower to IFR conditions around 800ft as the front
slides through, and then back to MVFR CIGs at 1500ft after the
frontal passage. VFR conditions will begin to appear during the
late afternoon to evening hours tomorrow, but high level clouds
will persist. Breezy southerly winds of 15G25kts will continue
ahead of the frontal passage, but then a northwesterly to
northerly wind of 15G30kts (and even up to 35kts at HOU and GLS)
will follow the frontal passage through the late morning hours.
Winds, especially inland, will begin to lower during the
afternoon.
Fowler
&&
.MARINE...
Issued at 410 PM CDT Thu Mar 16 2023
No major changes with the marine forecast with this package as the
main update occurred earlier today: the Gale Watch on Fri has been
upgraded to a Gale Warning.
Otherwise, elevated seas and moderate to strong onshore winds will
persist through the rest of this afternoon into late evening hours.
Scattered showers will continue to develop with this deepening WAA
and passage of one disturbance during the next several hours...but
slightly stronger storms will be possible later tonight into early
Fri morning with the arrival/passage of a strong cold front. Gusty
N winds developing in the wake of this front could reach 35-40 kts
briefly over the offshore waters by mid/late Fri morning, but stay
elevated (~35 kts) through Fri night/early Sat morning. Elsewhere,
look for sustained winds from 15-25 kts with gusts from 30-35 kts.
This sustained offshore flow could also lead to well below normal
low water levels on Fri and Sat. Winds are expected to shift more
to the NE by Sat, and perhaps decrease to below SCA/SCEC criteria
late Sun afternoon/night across the bays. But winds and seas will
likely remain elevated through the entire weekend...and well into
Mon. East then southeast winds should return Tues/Weds. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 43 55 41 55 / 90 60 10 10
Houston (IAH) 47 55 44 54 / 90 70 10 20
Galveston (GLS) 54 61 48 57 / 90 70 10 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 1 AM to 10 AM CDT Friday for TXZ195>200-
210>214-226-227-235>238-300-313-335>338-436>439.
High Rip Current Risk until 7 PM CDT this evening for TXZ436>439.
GM...Small Craft Advisory until 7 AM CDT Friday for GMZ330-350-355-
370-375.
Gale Warning from 7 AM Friday to 1 AM CDT Saturday for GMZ330-
350-355-370-375.
Small Craft Advisory until 1 AM CDT Saturday for GMZ335.
&&
SHORT TERM...Cady
LONG TERM....41
AVIATION...Fowler
MARINE...41In the hours before
Special weather statement, Mar 16, 4:24 PM CDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
424 PM CDT Thu Mar 16 2023
TXZ178-179-200-162200-
San Jacinto TX-Northern Liberty TX-Polk TX-
424 PM CDT Thu Mar 16 2023
...A strong thunderstorm will impact portions of southeastern San
Jacinto, northwestern Liberty and southeastern Polk Counties through
500 PM CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shepherd, or near Cleveland, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cleveland, Shepherd, Romayor, Tarkington Prairie, Segno and Rye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3049 9473 3033 9467 3030 9507 3048 9513
3066 9458 3049 9454
TIME...MOT...LOC 2124Z 253DEG 36KT 3040 9500
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Mar 16, 9:44 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
944 PM CDT Thu Mar 16 2023
TXZ196-198-170315-
Brazos TX-Grimes TX-
944 PM CDT Thu Mar 16 2023
...A strong thunderstorm will impact portions of northwestern Grimes,
central Brazos and southwestern Madison Counties through 1015 PM
CDT...
At 944 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wixon Valley, or 8 miles north of Bryan, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
College Station, Bryan, Kurten, Wixon Valley, Bryan Utilities Lake
and Iola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for southeastern
Texas.
&&
LAT...LON 3074 9646 3075 9645 3079 9642 3082 9641
3086 9639 3089 9636 3091 9635 3075 9601
3052 9623 3073 9648
TIME...MOT...LOC 0244Z 295DEG 21KT 3078 9638
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 9:21 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 24 min |
| Mar 16, 9:44 PM CDT | Special Weather Statement | HGX | Brazos | 31 min |
| Mar 16, 10:11 PM CDT | Special Weather Statement | HGX | Brazos | 34 min |
| Mar 16, 10:22 PM CDT | Special Weather Statement | HGX | Houston | 38 min |
| Mar 16, 10:29 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 31 min |
| Mar 16, 11:14 PM CDT | Special Weather Statement | HGX | Grimes, Trinity, Walker | 46 min |
| Mar 16, 11:39 PM CDT | Special Weather Statement | HGX | Austin | 51 min |
| Mar 16, 11:59 PM CDT | Special Weather Statement | HGX | Austin, Colorado, Montgomery, Polk, San Jacinto, Trinity and 2 more | 46 min |
| Mar 17, 12:45 AM CDT | Special Weather Statement | HGX | Colorado, Fort Bend, Harris, Liberty, Polk, Wharton | 45 min |
| Mar 17, 1:30 AM CDT | Special Weather Statement | HGX | Fort Bend, Harris, Liberty, Wharton | 60 min |
| Mar 17, 2:33 AM CDT | Special Weather Statement | HGX | Brazoria, Chambers, Galveston | 57 min |
| Mar 17, 2:34 AM CDT | Special Marine Warning | HGX | 56 min | |
| Mar 17, 3:15 AM CDT | Severe Thunderstorm Warning | HGX | Chambers | 15 min |
| Mar 17, 3:28 AM CDT | Special Marine Warning | HGX | 2 hr | |
| Mar 17, 3:40 AM CDT | Special Weather Statement | HGX | Galveston | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.